Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 42, NWS Tampa Bay, FL

December 8, 2017Citrus County, Sumter County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Dec 8, 2017, 10:00 PM EST for Citrus County, Sumter County, Florida. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 8, 2017, 10:00 PM EST (03:00 UTC)
Expired
Dec 8, 2017, 10:15 PM EST
In force
15 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Citrus County, FL, Sumter County, FL

The radar

The Tampa radar (KTBW), 133 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 3.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2017-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2017-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1230 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted.

831 
WUUS52 KTBW 090300
SVRTBW
FLC017-119-090315-
/O.NEW.KTBW.SV.W.0042.171209T0300Z-171209T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tampa Bay Area Ruskin FL
1000 PM EST FRI DEC 8 2017

The National Weather Service in Ruskin has issued a

* Severe Thunderstorm Warning for...
  Eastern Citrus County in west central Florida...
  Northeastern Sumter County in central Florida...

* Until 1015 PM EST

* At 1000 PM EST, a severe thunderstorm was located over Wildwood,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Wildwood, Lake Panasoffkee, Coleman, Adamsville and Oxford. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2881 8195 2876 8214 2892 8226 2896 8218
      2896 8196
TIME...MOT...LOC 0300Z 246DEG 33KT 2887 8208 

HAIL...<.75IN
WIND...60MPH
 
$$

Norman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 8, 8:09 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Dec 8, 8:09 PM EST, 1 hour 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Tampa Bay Ruskin FL
809 PM EST Fri Dec 8 2017

.UPDATE...
Frontal boundary is making very slow progress through the
are this evening. Ahead of the boundary, an unusually warm
and muggy airmass is in place with current temps across the
area at 8PM warmer than our average highs for this time of
year. Not only that, but dewpoints are very summer like with
low 70s dewpoints in place. 00Z TBW ROAB measured a PWAT
value of 1.94 inches shatters the previous record 1.75
inches. Behind the boundary however, much cooler air is in
place with temps already well into the 40s. Earlier this
evening there was a 30 degree temperature difference between
Ocala and Gainesville - a very impressive temperature
gradient.

So for the rest of the evening and overnight, the front will
continue to make slow progress through the Bay area and into
SW Florida. Potential remains for some strong to severe
thunderstorms although radar returns thus far haven't been
too impressive. That can change quickly however as more
favorable dynamics setup over the next few hours.
The best chance for strong to severe storms will be with
discrete storms that form over the eastern Gulf of Mexico
and move inland near and to the south of Tampa Bay. The
moderate deep-layer shear and strong low-level shear should
support cell rotation within the strongest of storms. For
this reason, a tornado threat and potential for isolated
wind damage will be possible. Locally heavy rainfall will
also be possible over the next 12-18 hours as the boundary
moves through the area.

Behind the front, temperatures will cool quickly and
afternoon highs tomorrow will be in the 50s and 60s. Key
word there being afternoon as highs for the day will likely
occur at midnight tonight with temps dropping throughout
the day.

&&

.AVIATION...
A frontal boundary is moving very slowly through the region
this evening. Ahead of the boundary, dense low clouds will
produce MVFR or lower cigs for the next few hours. By around
4Z, showers and tstms will reach TAF sites and continue
through the overnight hours and into Saturday morning
before conditions slowly improve toward the end of the
forecast period. Current south-southwest winds will become
more northwest as the front clears the terminals. Wind gusts
to around 25 knots or so are expected through the period.

&&

.MARINE...
Small craft advisory conditions beginning to occur across
the region this evening as a cold front moves slowly south
across the FL peninsula. Behind the front, winds will turn
more north-northwest tonight, with speeds increasing to
20 kts through Saturday. High pressure will build in behind
the front, with improving conditions Saturday night into
early next week. Another front will bring wind speeds back
up near advisory levels on Tuesday.

&&

.Preliminary Point Temps/PoPs...
TPA  60  63  43  60 / 100  60   0   0
FMY  66  69  44  64 /  80  90  10   0
GIF  58  62  38  59 / 100  80   0   0
SRQ  61  64  44  62 / 100  70   0   0
BKV  55  60  33  58 / 100  50   0   0
SPG  59  64  47  60 / 100  60   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...Small Craft Advisory until 10 PM EST Saturday for
     Charlotte Harbor and Pine Island Sound-Coastal waters
     from Bonita Beach to Englewood FL out 20 NM-Coastal
     waters from Englewood to Tarpon Springs FL out 20 NM-
     Coastal waters from Tarpon Springs to Suwannee River
     FL out 20 NM-Tampa Bay waters-Waters from Bonita
     Beach to Englewood FL out 20 to 60 NM-Waters from
     Englewood to Tarpon Springs FL out 20 to 60 NM-Waters
     from Tarpon Springs to Suwannee River FL out 20 to 60
     NM.

&&

UPDATE/AVIATION/MARINE...11/McKaughan
UPPER AIR...42/Norman
DECISION SUPPORT...84/Austin
Hazardous weather outlook, Dec 8, 5:23 AM EST, 16 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
523 AM EST Fri Dec 8 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-082230-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
523 AM EST Fri Dec 8 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
A cold front shifting south through west central and southwest
Florida later today will bring increasing chances for showers and
thunderstorms. Rapidly increasing atmospheric moisture will allow
for some areas to see prolonged periods of heavy rain with high
rain totals and localized flooding possible. Additionally, a few
of the stronger thunderstorms will be capable of producing
damaging winds or an isolated tornado.

...FLOOD IMPACT...
Locally heavy rainfall is expected. The heavy rain will produce
flooding of low lying and poor drainage areas as well as the
ponding of water on roadways. Motorists should exercise caution.

...MARINE IMPACTS...
As a cold front shifts south through the area tonight, winds over
the eastern Gulf of Mexico are expected to increase to around 20
knots or greater during the early evening, producing advisory
level conditions that will continue overnight. These winds will
create hazardous boating conditions for small craft operators.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

...EXCESSIVE COLD IMPACT...
A much colder airmass will arrive across the region for the
upcoming weekend. Temperatures are expected to drop into the 30s
to the north of the I-4 corridor Saturday night, with a few spots
to the north of Brooksville approaching freezing toward dawn on
Sunday. Patchy frost is also possible across the Nature Coast
Saturday night. An even colder night is anticipated for Sunday
night into early Monday morning. Temperatures dropping into the
middle and upper 30s are expected to expand well south of the I-4
corridor over inland locations, with most of the Nature coast
dropping into the lower and middle 30s. Locations north of
Brooksville have a greater potential for a period of sub-freezing
temperatures. Lighter winds Sunday night will also promote areas
of frost development for locations with temperatures in the 30s.

...RIP CURRENT IMPACT...
An enhanced risk of stronger and more frequent rip currents is
expected to develop along the beaches of west-central and
southwest Florida on Saturday. Conditions for rip currents will
subside during Sunday.

...MARINE IMPACTS...
Advisory level winds over 20 knots will continue through the day
on Saturday before slowly improving Saturday night and Sunday.
After a brief lull in the winds, another frontal passage on
Tuesday will bring winds back up to near advisory levels. These
winds will create hazardous boating conditions for small craft
operators.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the weather and self activate if needed.

Fleming

In the hours before

Special weather statement, Dec 8, 4:39 PM EST, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
439 PM EST FRI DEC 8 2017

FLZ139-239-082230-
Coastal Levy FL-Inland Levy FL-
439 PM EST FRI DEC 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR LEVY COUNTY UNTIL 530 PM EST...

At 438 PM EST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Fowlers Bluff, or 12 miles south of Chiefland,
moving northeast at 45 mph.

Small hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Williston, Bronson, Williston Highlands, East Bronson, Williston
Municipal Airport and Otter Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2954 8265 2954 8256 2948 8255 2948 8241
      2927 8241 2908 8307 2926 8307 2956 8266
TIME...MOT...LOC 2138Z 244DEG 37KT 2929 8285

Norman
Special weather statement, Dec 8, 8:14 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
814 PM EST FRI DEC 8 2017

FLZ043-142-242-090200-
Coastal Citrus-Inland Citrus-Sumter-
814 PM EST FRI DEC 8 2017

...A STRONG THUNDERSTORM WILL AFFECT CITRUS AND NORTHWESTERN SUMTER
COUNTIES...

At 813 PM EST, a strong thunderstorm was located over Homosassa
Springs, moving east at 55 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Inverness, Wildwood, Homosassa Springs, Beverly Hills, Inverness
Airport, Crystal River Airport, Black Diamond, Homosassa, Inverness
Highlands South, Inverness Highlands North, Hernando, Sugarmill
Woods, Lake Panasoffkee, Arbor Lakes, Lecanto, Leisure Acres,
Inverness Highlands, Pine Ridge, Citrus Hills and Gospel Island.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2887 8272 2899 8234 2896 8231 2896 8210
      2882 8205 2869 8264
TIME...MOT...LOC 0113Z 249DEG 46KT 2881 8259

Norman
Special weather statement, Dec 8, 9:15 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
915 PM EST FRI DEC 8 2017

FLZ043-148-242-248-090245-
Inland Hernando-Coastal Hernando-Inland Citrus-Sumter-
915 PM EST FRI DEC 8 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CITRUS...WEST
CENTRAL SUMTER AND NORTHWESTERN HERNANDO COUNTIES...

At 915 PM EST, a strong thunderstorm was located near North Weeki
Wachee, or 7 miles northwest of Brooksville, moving northeast at 50
mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Brooksville, Inverness, Bushnell, Inverness Highlands South,
Inverness Airport, North Weeki Wachee, North Brooksville, Sugarmill
Woods, Royal Highlands, High Point, Lake Lindsey, Suburban Acres,
Inverness Highlands, Wahoo, Glen Lakes, Withlapopka Isle,
Heatherwood, Nobleton, Floral City and Istachatta.

LAT...LON 2870 8256 2870 8255 2872 8253 2887 8225
      2861 8209 2852 8257 2868 8259
TIME...MOT...LOC 0215Z 244DEG 44KT 2861 8250

Norman

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 8:14 PM ESTSpecial Weather StatementTBWCitrus46 min
Dec 8, 8:20 PM ESTSpecial Marine WarningTBW40 min
Dec 8, 9:15 PM ESTSpecial Weather StatementTBWHernando30 min
Dec 8, 10:16 PM ESTSpecial Weather StatementTBWManatee29 min
Dec 8, 10:30 PM ESTSpecial Marine WarningTBW60 min
Dec 8, 11:05 PM ESTSpecial Weather StatementTBWPasco40 min
Dec 9, 12:08 AM ESTSpecial Weather StatementTBWCharlotte37 min
Dec 9, 12:28 AM ESTSpecial Marine WarningTBW32 min
Dec 9, 12:35 AM ESTSevere Thunderstorm WarningTBWHillsborough, Manatee, Sarasota25 min
Dec 9, 1:02 AM ESTSpecial Weather StatementTBWHillsborough28 min
Dec 9, 2:57 AM ESTSpecial Marine WarningTBW33 min
Dec 9, 3:15 AM ESTSpecial Weather StatementTBWCharlotte, DeSoto30 min
Dec 9, 3:56 AM ESTSpecial Marine WarningTBW34 min
Dec 9, 3:59 AM ESTSpecial Weather StatementTBWLee46 min
Dec 9, 4:29 AM ESTRip Current StatementTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota24 hr
Dec 9, 3:11 PM ESTWind Chill AdvisoryTBWDeSoto, Hardee, Highlands, Hillsborough, Manatee, Pasco and 1 more17 hr
Dec 9, 3:22 PM ESTFreeze WatchTBWCitrus, Hernando, Levy, Sumter23 hr
Dec 9, 3:22 PM ESTFreeze WarningTBWLevy17 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.